Dermatol Online J. 2011 Oct 15;17(10):18.
O’Reilly K, Chu J, Meehan S, Heller P, Ashinoff R, Gruson L.
Department of Dermatology, New York University, New York, New York, USA.
A 58-year-old woman presented with a seven-year history of an eruption on her lower legs that was associated with edema, weeping, pruritus, and a burning sensation. Past medical history included Hashimoto thyroiditis, which was diagnosed eight years prior to presentation. Histopathologic examination was consistent with necrobiosis lipoidica (NL). To our knowledge, NL that is associated with Hashimoto thyroiditis has been described in only one prior report. NL is a chronic, cutaneous, granulomatous condition with degenerative connective-tissue changes of unknown etiology. Our patient responded well to a potent topical glucocorticoid and topical tretinoin. Although our patient did not have diabetes mellitus, 75 percent of patients with NL have diabetes mellitus at the time of diagnosis or will subsequently develop diabetes mellitus. This association with diabetes mellitus mandates screening for glucose intolerance in all patients with NL